Ibrutinib and weight gain?: So I've been on... - CLL Support

CLL Support
14,871 members23,561 posts

Ibrutinib and weight gain?

cook4650
cook4650

So I've been on ibrutinib for about 16 months and doing very well. However, I've gained 7 pounds! Trying to figure out how much of this is due to the drug itself, and how much is due to the fact that I just feel so much better that my appetite is up? Or can it be both?

19 Replies
oldestnewest

I lost weight before treatment and havn't gained any back on Ibrutinib but everyone is different

Jm954
Jm954Administrator

I put on 10 kilos within 2 months and 16 months later I'm still finding it hard to lose it again. I think it was a mix of IB treatment side effect and the disappearance of my bulky abdo nodes that allowed me to eat more. Rapid weight gain is listed as a side effect on the patient information I was given.

I've been on Ibrutinib for over two years now and when I started I was well under my target weight due to a long bout of gastroenteritis. After a short acclimatisation period I then started to re-gain weight and reached my fighting fit weight over a reasonable period. I could easily put weight on ( I do like my food ) but having participated in a MacMillan Move More programme last year I'm now able to exercise well and enjoy the rewards of a fulfilling and healthy diet. Happy out!!!

I would've thought that Ibrutinib should make you lose weight as it allows more energy so therefore more activity. It seems counter intuitive that it makes you gain weight unless it's a chemical reaction from the drug itself.

I have always been lean and at a healthy weight all my life. I have been taking ACP-196 for 24 moths and have gained 20lbs. And it continues. No matter what I do can't shake it. I know it is a no brainer between weight gain and being alive but psychologically it is very hard having to continuously buy bigger clothes and feel this way. At first the Drs blew it off and told me it was due to the winter months etc. Then I found an article where my own Dr acknowledged there were some people who gained weight. Bottom line it is real and it is the medicine.

Weight gain here - 29 months on ibrutinib and 15 pounds plus -

The arthralgias have limited my aerobic activity. Acute episodes of essential hypertension - I suspect - are related to increased weight.

I've reported before..lost 20 some lbs during W and W... suddenly after about 6 months on Ibunitrib the 20 came back.. so I'm about at weight i had been at for 20 years before diagnosis..

I've gained weight without changing eating habits, in the 11 months on Imbruvica. I also started with joint pains a month in, but since taking 4500 mg of turmeric every day, the joint pains have disappeared.

cook4650
cook4650
in reply to TinaOrdone

Hi Tina: Would you mind telling me what form of turmeric you are taking? I have fairly painful osteoarthritis in both knees, neck and back. Because I'm on ibrutinib and hence not supposed to take NSAIDS, I haven't found anything that really gives me relief from the pain and inflammation. So my oncologist did suggest turmeric, as did my primary doc. I took the capsules and they made me nauseous. I have turmeric tea, but I don't think there's enough turmeric in the tea. Any advice?

Sebsgram
Sebsgram
in reply to cook4650

I take capsules, 3 a day, each 1500mg. I haven't had any side effects. My Dr actually told me to take ibuprofen for the joint pain, because I don't want pain meds, and I have with good results. Tylenol didn't touch it. No problems with Imbruvica. My WBC numbers are steadily dropping and the red and platelets are well within the normal range. I'm over a month pain free now, since upping the turmeric from 2600 per day.

I'd suggest sticking with the turmeric for a week or so and not taking it on an empty stomach that might help. I'm no expert by far, but it has worked well for me.

I wish you the best. We're all in this together, aren't we?

cook4650
cook4650
in reply to Sebsgram

Hi...Yes, we most certainly are in this together! If I didn't have the various forums that I'm on and had only my doctors' instructions, I would be lost. I'm very surprised that you are allowed to take NSAIDS! Now I'm wondering what my CLL specialist will say when I see him in June because I will surely ask him. The whole potential for bleeding issue has just really been underscored to me....being aware of such things as bleeding gums, blood in the stool, excessive bruising, etc. And just at this moment I am dealing with blood behind my eardrum. It has not been determined whether the cause is my Imbruvica or the sinus/ear infection I just got over! Like you, I find Tylenol to be next to useless except for mild headaches. And I don't do narcotics at all. Ibuprofen DID help my joint pain back when I was "allowed" to take it. So this is a puzzlement for me!

Sebsgram
Sebsgram
in reply to cook4650

I was told by my oncologist and GP that I should take something like omeprazole to protect my stomach and not to overdue the ibuprofen, which I haven't. My oncologist said not to take more that six tabs over 24hours, and I haven't, no more than I've taken it often. Normally one dose sees me through.

I hope you clear up the bleeding issue.

Best to you.

Kmc383
Kmc383
in reply to TinaOrdone

Hi, this may not apply to everyone. I was told by my trail team that I could not take Turmeric. Ibrutinib is a target therapy which goes after the bad cells and the Turmeric will support all cells even the bad ones so for me it is counterproductive. Just sharing what I learned about my case. best wishes 😊

cook4650
cook4650
in reply to Kmc383

Absolutely. My CLL specialist, Dr. Clive Zent at the big cancer in Rochester, NY (pardon the brain fog that can't remember the name) told me the same thing. Interestingly, my local hematologist didn't know that. He told me turmeric would help with the inflammation of my osteoarthritis. So, do NOT take turmeric if you are on ibrutinib.

Kmc383
Kmc383
in reply to cook4650

Thank you. 😁

hi

i had pre diagnosis cll sore stomach and was put on omeprazole which as it cuts down acid production but isn't an antacid --my diet changed to 60 40 veg with a period 80 20 veg chicken only

my stomach probs disappeared after six months diet r maybe omeprazole -but during that time wa diagnosed with CLL and have taken turmeric as well after a patient advised it --so interesting that I have happened to have turmeric and omeprazole -- but the weight dropped off me 3 stone and went down to 9 but managed to get back to 10 now and appetite is pretty good , but I noticed if I forget the take the turmeric my appetite is affected as I feel kind not sick but quesy . as soon as I retake turmeric appetite is good again --don't think it is n my head and up to 10 stone 2 --I take vitamin d as recommend by another patient and have not had longer bouts of sore throat than 2 days -after being out maybe picking up a big --I also mouthwash with tcp gargle every day trying to avoid winter bugs and had flu and pneu jabs

and loads of water of course --saw a thing about some seeds that were good on here will try that

ill do anything to try to get better or slow this thing down really

so weight gain if your feeling good ? id just try to exercise more --ps I had fatigue badly last year

now to be honest if I didnt know I had cll id manage 6 hours days in garden no bother cant wait for next test --good luck on the good drug better to alive an d over weight I think eh --keep going keep positive --loads of fruit helpings are huge in veggies so never feel need of a sweetie which I have stopped also --and do almond instead if watching tv and that's really just habit of eating watching tv -docs say diet doesnt do a thing so interesting a doc herein say stry turmeric -

but my lymphocyte numbers are down and my lymph nodes are also down quite a bit -unfortunatley broke a foot the other day so keeping fit will suffer for a three months or so

best of luck --

aussie neils post about failure of drug not good but lets hope its good for others so a psotwhere complete remission was noted excellent

so hope the bad bit relapse and doenst happen to often --roll on cures for this disease --cheers to all docs they are goods eh --hey drug companies do it for less come on you dont need the profits do you ? and Scotland may get the drugs it wants --more sales less overhead ratio

I weighed 173 lbs and steadily gained 35 pounds over 4 1/2 years while on Idealisib and Ibrutinib. I recently was taken off Ibrutinib and lost 35 pounds over 5 months. I'm now 173 lbs again. My oncologist is closely associated with these meds and has had nothing to say about the weight gain. Nor has the recent extreme 35 lbs weight loss elicited a single comment.

I know how you feel! I’ve gained 10 lbs since starting Acalabrutinib 9 months ago. And I’m being really good! No sweets, no big carbs, no major fats. Docs told me it’s a typical reaction. But.....!!!!!

I just found this post I made a year ago! Just thought I would update that my weight has stabilized and I now stay right about the same, no matter what I eat! Also doing VERY well on the ibrutinib, and doc says just by looking at my blood work and examining me he'd "never know" I have leukemia.

You may also like...